Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Northern Indiana

June 10, 2005Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 10, 2005, 7:17 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 7:17 PM EDT (23:17 UTC)
Expired
Jun 10, 2005, 8:15 PM EDT
In force
58 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:45 PM EDTTSTM WND DMGLa Porte, INMULTIPLE TREES AND TREE LIMBS DOWN THROUGHOUT THE COUNTY.
Jun 10, 7:45 PM EDTHAIL 1Three Oaks, MI
Jun 10, 7:51 PM EDTTSTM WND DMGMichigan City, INSOLID OAK TREE, 4 FEET THICK, SNAPPED AT BASE WITH OTHER BRANCHES DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 102318
SVRIWX
INC091-MIC021-110015-
/O.NEW.KIWX.SV.W.0053.050610T2317Z-050611T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 715 PM CDT(815 PM EDT)

* AT 612 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS SEVERE STORM WAS 
LOCATED NEAR LA PORTE...OR ABOUT OVER LA PORTE...AND MOVING NORTH AT 
30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  TRAIL CREEK...
  LONG BEACH...
  NEW BUFFALO AND THREE OAKS...
  SHOREWOOD-TOWER HILLS-HARBERT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4176 8684 4194 8659 4197 8659 4178 8648
      4176 8654 4169 8653 4148 8665 4154 8688
      4175 8688

$$
1 follow-up statement
000 
WWUS53 KIWX 102356
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EST FRI JUN 10 2005

INC091-MIC021-110015-
/O.CON.KIWX.SV.W.0053.000000T0000Z-050611T0015Z/
LA PORTE IN-BERRIEN MI-
655 PM CDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT(815 PM
EDT) FOR...

  LA PORTE COUNTY IN INDIANA
  BERRIEN COUNTY IN MICHIGAN

AT 651 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS SEVERE STORM WAS LOCATED 5 MILES WEST OF LA PORTE...
AND MOVING NORTH AT 25 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
KINGSBURY...TRAIL CREEK...MICHIGAN CITY...POTTAWATTOMIE PARK...LONG
BEACH...MICHIANA...GRAND BEACH...MICHIANA SHORES...THREE OAKS...
SHOREWOOD-TOWER HILLS-HARBERT...NEW BUFFALO AND GALIEN.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. LAW ENFORCEMENT REPORTED TREES DOWN ACROSS LAPORTE 
COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4176 8684 4194 8659 4197 8659 4178 8648
      4176 8654 4169 8653 4148 8665 4154 8688
      4175 8688

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 7:10 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 10, 7:10 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST FRI JUN 10 2005

.AVIATION...
NORTHERN INDIANA CONTINUES TO BE UNDER THE INFLUENCE OF A WARM HUMID
AIR MASS AS HIGH PRESSURE BUILDS TO THE WEST FROM THE ATLANTIC
COAST. WITH THE VERY WARM AIR MASS IN PLACE...AND WEAK OUTFLOW
BOUNDARIES FROM SHOWERS AND THUNDERSTORMS THIS AFTERNOON...THERE
CONTINUES TO BE CHANCES FOR THUNDERSTORMS WITH THE BEST CHANCE BEING
EARLY TONIGHT AND TOMORROW AFTERNOON.  HOWEVER WITH THE SCATTERED
NATURE OF THE STORMS...JUST A CB GROUP WAS MENTIONED FOR BOTH FORT
WAYNE AND SOUTH BEND EARLY TONIGHT AND TOMORROW AFTERNOON. WITH THE
RAINFALL AT FORT WAYNE EARLIER THIS AFTERNOON...THE CHANCE OF SOME
MVFR FOG WILL INCREASE SO IT WAS MENTIONED.  OTHERWISE...EXPECT VFR
CEILINGS AND VISIBILITY FOR MUCH OF THE NEXT 24 HOURS.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
THE SAME AIR MASS IS STILL IN PLACE THAT HAS BEEN IN THE AREA THE
PAST FEW DAYS. SHOWERS AND THUNDERSTORMS HAVE POPPED UP IN THE
EASTERN HALF OF OUR COUNTY WARNING AREA. THESE STORMS ARE MOVING
NORTHEASTWARD. JUST THE WESTERN HALF OF OUR CWA IS IN A  SLIGHT
RISK FOR SEVERE WEATHER. BUT REGARDLESS WITH THE INSTABILITY OUT
THERE ALL STORMS WILL HAVE TO BE WATCHED. NOT EXPECTING THESE
STORMS TO LAST TOO LONG INTO THE EVENING HOURS. SO IF THEIR STILL
GOING AROUND FORECAST  ISSUANCE TIME WILL HAVE TO PUT IN HIGHER
POP VALUES FOR THE FIRST  PART OF THIS EVENING. JUST LIKE THE LAST
FEW NIGHTS TONIGHT IS  EXPECTED TO BE QUIET WITH ONLY A SLIGHT
CHANCE THAT ANY  SHOWERS/THUNDERSTORMS WILL POP UP. NOT EXPECTED
TO COOL OFF MUCH  AGAIN TONIGHT WITH MID TO HIGH LEVEL CLOUDS IN
PLACE AND THIS WARM  HUMID AIR MASS IN PLACE. EXPECTING LOWS DOWN
TO THE UPPER 60S TO  AROUND 70. THEN ALSO BASICALLY THE SAME THING
FOR TOMORROW AS THE  PAST FEW DAYS. HOT AND HUMID. DRY IN THE
MORNING AND THEN AS THE SUN  WORKS ON THE ATMOSPHERE AND THINGS
BECOME MORE UNSTABLE...SHOWERS  AND THUNDERSTORMS ARE ONCE AGAIN
POSSIBLE. NO MAJOR CHANGES WERE  DONE TO THE TEMPERATURES AS WE
WILL BE IN THE SAME AIR MASS FOR  TONIGHT AND TOMORROW.

&&

LONG TERM...
SAT NGT THROUGH FRI...

UPR LEVEL RIDGE OVER THE EAST COAST SHOULD REMAIN NEARLY STNRY
THROUGH THE WEEKEND, PRBLY STRENGTHENING SOME EARLY NEXT WEEK AS
SHRTWV DIGS ESE INTO PLAINS AND CLOSES OFF AN UPPER LOW. LATEST
MODEL RUNS INDICATE REMNANTS OF ARLENE WILL MOVE NORTH FROM THE GULF
COAST AROUND EAST COAST RIDGE ON SATURDAY TO THE OH VALLEY SUNDAY,
AND TO THE GRTLKS MONDAY. MOIST AND UNSTABLE AIRMASS WILL REMAIN IN
PLACE AS THIS SYSTEM MOVES THROUGH THE AREA. EXPECT MORE CLOUDINESS
ON SUNDAY AHEAD OF THE TROPICAL SYSTEM WILL LIMIT INSTABILITY AND
RESULT IN A LITTLE LOWER MAX TEMPS THAN PREVIOUS FEW DAYS. LOOKS
LIKE A GOOD SETUP FOR SCT-NUMEROUS SHOWERS/TRW BUT GIVEN
TIMING/TRACK QUESTION THIS FAR OUT, ESPECIALLY WITH A TROPICAL
SYSTEM, WL KEEP CHC POPS ATTM. NAM CLOSES OFF UPPER LOW FARTHER EAST
OVER THE PLAINS THAN GFS ON MONDAY, BUT BOTH HINTING AT A SLOW EAST
TRACK INTO/ACROSS GRTLKS TUE-THU TIME FRAME. ALTHOUGH MOVING SLOW,
CIRCULATION/WIND FIELDS WITH THIS SYSTEM FCST TO BE QUITE STRONG FOR
THIS TIME OF YEAR AND WITH LINGERING LOW LEVEL MOISTURE IN PLACE,
SOME INTENSE TSTMS MAY RESULT. FOR NOW WILL GO WITH GFS BRINGING
CDFNT ASSOCD WITH THIS SYSTEM THROUGH THE AREA TUE NGT WITH A CHC OF
TSTMS ALONG/AHEAD OF IT... THEN DRY WED AS DRY SLOT AND WK RIDGE
MOVE THROUGH THE AREA AHEAD OF A SECONDARY FRONT EXPECTED TO MOVE
THROUGH THE AREA WED NGT-THU. AMS SHOULD BE LESS UNSTABLE BY THEN
AND JUST MENTIONED A CHC OF SHOWERS WITH THIS FRONT. WITH LOW
EXPECTED TO MOVE TO THE NERN U.S. THU NGT AND FRI, HIGH PRESSURE
SHOULD MOVE SSE ACROSS THE UPR GRLKS PROVIDING NLY SFC FLOW WITH
FAIR AND COOL WX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.

&&
Hazardous weather outlook, Jun 10, 6:42 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED HEADER TO MARINE SEGMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST FRI JUN 10 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
542 AM EST FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. AN ISOLATED STORM WITH
MARGINALLY SEVERE HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE BUT THE
PRIMARY THREAT WITH ANY STORMS THAT DEVELOP THIS AFTERNOON WOULD BE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS REMAIN POSSIBLE SATURDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED SEVERE STORMS WITH LARGE HAIL...STRONG WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE LATE SATURDAY AFTERNOON AND
EVENING ALONG AND NORTH OF A MONTICELLO TO HILLSDALE LINE...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ043-046-101002-
542 AM EST FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. AN ISOLATED STORM WITH
MARGINALLY SEVERE HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE BUT THE
PRIMARY THREAT WITH ANY STORMS THAT DEVELOP THIS AFTERNOON WOULD BE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS REMAIN POSSIBLE SATURDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED SEVERE STORMS WITH LARGE HAIL...STRONG WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE LATE SATURDAY AFTERNOON AND
EVENING...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

HOLSTEN/JT

In the hours before

Local storm report, Jun 10, 7:16 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
616 PM EST FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LA PORTE                41.61N 86.71W
06/10/2005  0.75 INCH        LA PORTE           IN   TRAINED SPOTTER

&&

EBREON

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.